Drug-drug interactions are estimated to cause 26% of all adverse drug events (ADEs) and there is excellent work published by David Juurlink, MD, et al, identifying which drug interactions pairs are most significant in older adults. In this study, “Incidence and Predictors of Adverse Drug Reactions Caused by Drug-Drug Interactions in Elderly Outpatients: A Prospective Cohort Study”, J Pharm Pharmaceut Sci 15(2) 332 – 343, 2012, the authors calculated the incidence at 6.5% and increasing odds ratios with increasing age, from 0.91 in those aged 65-69, and 4.40 in those aged 80 or older. Odds ratios also increased with increasing number of co-morbidities, and the number of drugs taken was also a strong predictor of drug-drug interactions. In the group that took five or more drugs the calculated odds ratio was 2.72. As with other studies, the number of drugs taken was the strongest predictor of an adverse drug event.
The most frequent ADE was gastrointestinal bleeding, followed by hyperkalemia, both validated in other studies as common ADEs in older adults leading to hospitalization. Warfarin and NSAIDs contributed to the majority of cases of GI bleeding. ACE inhibitors and potassium-sparing diuretics were associated with hyperkalemia. Other outcomes of drug interactions were: serotonin syndrome, myopathy from interactions with statins; digitalis toxicity from hypokalemia secondary to diuresis; among a few others. This study helps confirm the most significant drug-drug interactions that lead to harm in older adults, thereby providing us with the guidance of where to focus our efforts in trying to prevent the majority of these from occurring.